Medications that cause hearing loss and tinnitus.

When you begin to take a new medication, it’s normal to check out the possible side effects. You want to find out if you can expect to get nauseous or if it will give you dry mouth. A more serious side effect that can potentially manifest is hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

It’s still not known how many drugs cause this problem, but there are at least 130 ototoxic medications on record. Which ones should you look out for and why?

Some Facts About Ototoxicity

What happens to cause hearing loss after you swallow your medication. There are three places these drugs can damage your hearing:

  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and translates it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, usually starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.

Tinnitus is caused by some drugs while others cause hearing loss. Tinnitus is a phantom sound people hear that commonly presents as:

  • A windy sound
  • Popping
  • Ringing
  • Thumping

In general, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, however, can lead to permanent hearing loss.

What Drugs Put You at Risk?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Topping the list for ototoxic medications are over-the-counter pain relievers such as:

  • Naproxen
  • Ibuprofen

You can include on the list salicylates that you might better recognize as aspirin. While all these can cause some hearing issues, they are correctable when you quit taking the meds.

Ranking a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, though. You may have heard of some of these that aren’t:

  • Erythromycin
  • Gentamycin
  • Vancomycin

After you stop taking the antibiotics the problem clears up like with painkillers. Other drugs on the ordinary list include:

  • Quinine
  • Quinidine
  • Chloroquine

Tinnitus Can be Caused by Several Common Substances

Some diuretics can trigger tinnitus, such as brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Nicotine
  • Marijuana
  • Caffeine
  • Tonic water

When you wake up every morning and have your morning coffee you expose your body to a substance that could cause tinnitus. The good news is it will clear up once the drug leaves your system. Some drugs, ironically, which doctors prescribe to treat tinnitus are in fact on the list of culprits.

  • Amitriptyline
  • Lidocaine
  • Prednisone

However, the amount which will lead to tinnitus is much more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus differ depending on the health of your ears and what medication you get. Normally, you can anticipate anything from slightly annoying to totally incapacitating.

Be on guard for:

  • Blurring vision
  • Difficulty walking
  • Vomiting
  • Poor balance
  • Hearing loss on one or both sides
  • Tinnitus

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You always should take what your doctor recommends. These symptoms are only temporary so keep that in mind. You should be secure asking your doctor if a prescription is ototoxic though, and make sure you talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing test with a hearing care expert.

Call Now
Find Location